Acute hyperkalemia and hyponatremia following intraoperative mannitol administration

Jyotsna Rimal, Sergey V. Pisklakov, Heidi Boules, Anuradha Patel

Research output: Contribution to journalArticle

Abstract

Intravenous mannitol may lead to electrolyte disturbances involving sodium and potassium and resulting in cardiac dysfunction. This report demonstrates that when mannitol is given during intracranial surgery it can cause large increase potassium ion concentration and decrease in sodium ion concentration in the absence of any other possible causes. Intraoperative checks of serum electrolyte levels, arterial blood gas analysis and electrocardiogram monitoring could be recommended to be done routinely when using mannitol.

Original languageEnglish (US)
JournalJournal of Anesthesia and Clinical Research
Volume4
Issue number3
DOIs
StatePublished - Mar 2013
Externally publishedYes

Fingerprint

Hyperkalemia
Hyponatremia
Mannitol
Electrolytes
Potassium
Sodium
Ions
Blood Gas Analysis
Electrocardiography
Serum

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Acute hyperkalemia and hyponatremia following intraoperative mannitol administration. / Rimal, Jyotsna; Pisklakov, Sergey V.; Boules, Heidi; Patel, Anuradha.

In: Journal of Anesthesia and Clinical Research, Vol. 4, No. 3, 03.2013.

Research output: Contribution to journalArticle

@article{048744589ee445229af3248515753be2,
title = "Acute hyperkalemia and hyponatremia following intraoperative mannitol administration",
abstract = "Intravenous mannitol may lead to electrolyte disturbances involving sodium and potassium and resulting in cardiac dysfunction. This report demonstrates that when mannitol is given during intracranial surgery it can cause large increase potassium ion concentration and decrease in sodium ion concentration in the absence of any other possible causes. Intraoperative checks of serum electrolyte levels, arterial blood gas analysis and electrocardiogram monitoring could be recommended to be done routinely when using mannitol.",
author = "Jyotsna Rimal and Pisklakov, {Sergey V.} and Heidi Boules and Anuradha Patel",
year = "2013",
month = "3",
doi = "10.4172/2155-6148.1000294",
language = "English (US)",
volume = "4",
journal = "Journal of Anesthesia and Clinical Research",
issn = "2155-6148",
publisher = "OMICS Publishing Group",
number = "3",

}

TY - JOUR

T1 - Acute hyperkalemia and hyponatremia following intraoperative mannitol administration

AU - Rimal, Jyotsna

AU - Pisklakov, Sergey V.

AU - Boules, Heidi

AU - Patel, Anuradha

PY - 2013/3

Y1 - 2013/3

N2 - Intravenous mannitol may lead to electrolyte disturbances involving sodium and potassium and resulting in cardiac dysfunction. This report demonstrates that when mannitol is given during intracranial surgery it can cause large increase potassium ion concentration and decrease in sodium ion concentration in the absence of any other possible causes. Intraoperative checks of serum electrolyte levels, arterial blood gas analysis and electrocardiogram monitoring could be recommended to be done routinely when using mannitol.

AB - Intravenous mannitol may lead to electrolyte disturbances involving sodium and potassium and resulting in cardiac dysfunction. This report demonstrates that when mannitol is given during intracranial surgery it can cause large increase potassium ion concentration and decrease in sodium ion concentration in the absence of any other possible causes. Intraoperative checks of serum electrolyte levels, arterial blood gas analysis and electrocardiogram monitoring could be recommended to be done routinely when using mannitol.

UR - http://www.scopus.com/inward/record.url?scp=84880027843&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84880027843&partnerID=8YFLogxK

U2 - 10.4172/2155-6148.1000294

DO - 10.4172/2155-6148.1000294

M3 - Article

AN - SCOPUS:84880027843

VL - 4

JO - Journal of Anesthesia and Clinical Research

JF - Journal of Anesthesia and Clinical Research

SN - 2155-6148

IS - 3

ER -